Thyroid UK
85,757 members100,694 posts

Hashi flare?

I am having a spate of really painful, burning pain in my legs, arms and hands. It's almost unbearable and last time, about a month ago, it went on for three days. No painkillers seem to work.

The pain seems identical to the leg pain I had when I was diagnosed with Graves. The pain is similar to that you can

get whilst exercising (lactic acid)

Could this be due to my Hasimoto? A dump of thyroid hormone?

Any one else had this? ☹️

23 Replies
oldestnewest

I used to get really bad burning pain in my feet which I now think was because of Graves - so in my head yeah its associated with high thyroid levels. Do you need to reduce your meds!?

Reply

I don't get it all the time and it's not on a regular basis so not sure. I will take my Levo tonight but not my T3 and see how I go.

I pick up my thyroid results tomorrow, curious to see the levels.

Reply

yeah let us know!

2 likes
Reply

Could be peripheral neuropathy

mayoclinic.org/diseases-con...

Can be due to low B12/B6 /low vitamin D

Article discusses this

drgominak.com/vitamin-d-hor...

2 likes
Reply

My VitD is optimal and I had the pains when my B12 and folate were slightly over range otherwise I would have thought that too.

1 like
Reply

I have Hashimoto's, gluten intolerance and about month after starting relatively high dose vitamin D, started getting burning skin, feet especially, but also legs & arms plus slightly dizzy/disoriented.

I had always had over range B12, despite never supplementing, which I always found a bit odd.

Anyway decided to try Dr Gominack's suggestion of adding vitamin B complex to correct possible low B6.

As I understand it all the B's have to work together, so if one is missing then the others can accumulate.

Anyway for me, after adding good vitamin B complex, few days later started getting intense pins & needles (low B12) so added 3-5x daily 1000mcg sublingual B12, enough to stop pins & needles. Peripheral neuropathy faded pretty quickly over next 2-3 weeks.

Stayed on vitamin B complex and 1000mcg B12 daily since

Need to stop B complex 4-5 days prior to any thyroid test due to biotin falsely affecting test results

Reply

What B complex do you take? I don't really like the high dose ones as they seem to have the same amount of every B, when we need different amounts of each.

1 like
Reply

I take Jarrow B-Right with breakfast, & B12 & vitamin D soon after.

Tried Thornes, first but couldn't stand the smell of it.

They are both pretty high dose ones. Initially, first day or so, I felt pretty wired, & very difficult to get to sleep, but it settled and I sleep like a baby now. Magnesium daily helped sleep too. I now take Levo at bedtime, which I found very beneficial

Recently reduced T4 and started additional low/split dose T3 (under endo)

I am strictly gluten free, soya free and take daily pre/probiotic. Also take zinc, vitamin C, vitamin E with selenium and low dose vitamin A.

4 likes
Reply

I'm gluten and soya free and was taking a quite a few supplements. But when the last spate of pain came on I stopped everything except my thyroid meds in the dire hope that it was something in the supps. Been off them three weeks and pain started again yesterday, so that's not the cause 🙄

I'm going to start back on them one at a time.

Reply

I found vitamin D supplement made my leg bones really really hurt, but stopping D the pain went, and I also became hypo. I need to supplement to keep level up.

I got same pain using vitamin D lamp, so it was not the supplement itself, but due to increasing the actual D.

2 likes
Reply

SlowDragon, what type of vitamin D supplement were you taking? Could it be one of the other ingredients that was causing you issues and not the hormone itself? Or does it happen with any type/brand?

Just asking because I had an issue with peanut oil as an ingredient in vitamin D oil capsules, I switched to a brand that only uses olive oil as filler and it's much better for me. (My reaction wasn't leg and bone pain mind you).

Reply

Yes I tried soft gels and mouth spray, same reaction. But more revealing was same reaction (but slightly less extreme) when using vitamin D lamp and no supplements.

I stopped lamp (worried about skin cancer) and now on mouth spray, my preferred option as by-passes gut issues.

Pain has slowly reduced/improved, over time.

easy-immune-health.com/pain...

Less T4 also I think significant, but only been able to reduce that as now taking T3 too.

1 like
Reply

My rheumatologist advised me not to self medicate D3 because it can cause bone pain, which I suffer from anyway.

Reply

Yes I read that others experience bone pain. My endo categorically said pain due to vitamin D was "impossible"

1 like
Reply

Do you think it may be that the Vit D is repairing your body because of the deficiency and the pain will go when levels come up? Like B12, people mention that symptoms get worse before they get better.

2 likes
Reply

Yes I think that's exactly what's been happening. Certainly before I improved my low vitamin D I remained hypo what ever I did.

It's been extremely painful, but infinitely better at same time.

1 like
Reply

Please help me how I can maintain gluten free diet. If possible give me a daily diet chart.

Reply

Gluten is in wheat, rye and barley

See coeliac Uk website for masses of advice on gluten free

coeliac.org.uk/gluten-free-...

Reply

Thank you

Reply

I've had similar with other medication and high dose vit D.

Reply

I certainly get peripheral neuropathic pain in my left severe thrombotic syndrome/ CVI leg as well as weakness in my left hip my GP never mentioned thyroid/ vitamin deficiency but I have been giving my self B12 . Seems to help . I have had huge red patches everywhere for two days now, and I inadvertently took a second dose of my 125.mcg of synthroid as well as B12 which isn't s cause for flushing . Actually feeling like burns abd skin hasn't had much sun exposure. Any input appreciated.

Warmth and wellness to all . :-()

Reply

ViableVi your question will get lost down here amongst this thread, you'd be best starting a new post, and hopefully someone will know what it is :)

Reply

Hi. Sorry that you are having this horrible symptom. I suffered from a very painful and widespread small fibre neuropathy for five years. It is presently remitting but it flares when my inflammation levels are very elevated. I also have Hashis and was misdiagnosed with RA six years ago with what turned out be primary Sjögren's Disease - which is the rheumatic disease most closely associated with small fibre neuropathy (SFN).

Bearing in mind that AI diseases can run in packs it might be worth getting your GP to run some tests for ANA, Rheumatoid Factor, FBC, ESR. What I have learned from experience is that if this form of neuropathy is left to run unchecked, it can do permanent damage to the tiny nerve fibres, leading to loss of sensation and autonomomic dysfunction - proprioception issues etc. My doctors kept telling me it was Raynaud's - which I do have too but not affecting my entire arms, legs and face?!

Many GPs don't know anything about Sjögren's apart from dry eyes and mouth. But a small number of people don't get the sicca symptoms until long after the SFN has started. Hopefuly yours will disappear but I just thought I'd tell you my tale of Sjögren's related SFN in case it's relevant.

Incidentally I had every test from lumbar puncture to nerve conduction studies, EMG, B12, Vitamin D, Ceoliacs, Bence Jones, brain MRI etc. Things did show up that pointed to a systemic process occurring, but it was only when I relocated and was off all my RA medications that my ANA showed up high, had a lip biopsy and bingo - 100% positive for Sjögren's.

They had previously told me that I couldn't have this disease because my mouth and eyes weren't severely dry enough and my bloods were negative! I've had this sicca since I was a child but it also comes and goes. All my opticians have confirmed it but this was not enough to get treatment for it as my main disease until after the lip biopsy.

I should add that I'm on the AIP/ Paleo diet and my B12 is also high, I am prescribed AdCal D3 and yet none of this has helped the SFN remotely.

1 like
Reply

You may also like...